Simple extensions of combinatorial structures

R Brignall, Nik Ruskuc, V Vatter

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)
2 Downloads (Pure)


An interval in a combinatorial structure R is a set I of points which are related to every point in R \ I in the same way. A structure is simple if it has no proper intervals. Every combinatorial structure can be expressed as an inflation of a simple structure by structures of smaller sizes — this is called the substitution (or modular) decomposition. In this paper we prove several results of the following type: An arbitrary structure S of size n belonging to a class C can be embedded into a simple structure from C by adding at most f (n) elements. We prove such results when C is the class of all tournaments, graphs, permutations, posets, digraphs, oriented graphs and general relational structures containing a relation of arity greater than 2. The function f (n) in these cases is 2, ⌈log2(n + 1)⌉, ⌈(n + 1)/2⌉, ⌈(n + 1)/2⌉, ⌈log4(n + 1)⌉, ⌈log3(n + 1)⌉ and 1, respectively. In each case these bounds are the best possible.
Original languageEnglish
Pages (from-to)193-214
Issue number2
Early online date21 Dec 2010
Publication statusPublished - Jul 2011


Dive into the research topics of 'Simple extensions of combinatorial structures'. Together they form a unique fingerprint.

Cite this